Georgia, 2011Wildfire in Georgia, February 28, 2011
February 28, 2011 · NWS JAX · 1 event in 1 county or zone
A wildfire started in Brantley county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started in Brantley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 28, 9:28 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 28, 9:28 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EST MON FEB 28 2011
.PUBLIC UPDATE...LOW CEILINGS HAVE ESTABLISHED ACROSS THE
INTERIOR-MOST SOUTHEAST GEORGIA COUNTIES...AND MAINLY HAMILTON
COUNTY IN NORTHEAST FLORIDA. THESE CEILINGS WILL DISSIPATE LATER
THIS MORNING. OTHERWISE...PARTLY/MOSTLY SUNNY SKIES ARE FORECAST AS
FAIR-WX CU DEVELOPS IN RESPONSE TO VERY WARM TEMPS. A LAKE WIND
ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM WITH WIND GUSTS
UPWARDS OF 35 MPH POSSIBLE. SHOWERS/ POSSIBLE STORMS ARE FORECAST TO
HOLD OFF UNTIL THIS EVENING...WITH APPROACH OF SHORTWAVE TROUGH AND
SURFACE COLD FRONT.
&&
.AVIATION...VFR CONDITIONS ARE FORECAST THROUGH THIS EVENING WITH GUSTY
SOUTHWESTERLY WINDS ESTABLISHING TODAY. A FRONTAL BOUNDARY IS
FORECAST TO SLIDE SOUTH TONIGHT...WITH THE POTENTIAL FOR LOW CEILINGS
ESTABLISHING ALONG AND AHEAD OF THIS FEATURE WITH CEILINGS AOB 1000
FEET AGL. PROB30 GROUPS FOR SHOWERS/POSSIBLE GUSTY WINDS IN EFFECT
FOR TONIGHT AS WELL...MAINLY AFTER MIDNIGHT.
&&
.MARINE...SOUTHERLY WINDS AROUND 10 KNOTS NOTED AT AREA BUOYS.
SOUTHERLY WINDS ARE FORECAST TO FURTHER INCREASE...AND A SMALL CRAFT
ADVISORY FOR WINDS IS IN EFFECT FOR THE SOUTHEAST GEORGIA OFFSHORE
LEG FROM LATE THIS AFTN TO LATE TONIGHT. AS ADVERTISED...WINDS MAY
BRIEFLY DROP BELOW ADVISORY CRITERIA BEFORE INCREASING AGAIN AS
NORTHEAST WINDS ARE FORECAST TO QUICKLY PICK UP BEHIND THE FRONT.
&&
.FIRE WX...RH VALUES WILL DROP TO THE UPPER 30S OVER THE INLAND
AREAS TODAY. WITH THE GUSTY WINDS...WILL CLOSELY MONITOR RH TRENDS
AS A LAST MINUTE RED FLAG WARNING MAY BE REQUIRED FOR PORTIONS OF
THE AREA.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM THIS
EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
GA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM THIS
EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM THIS AFTERNOON TO 4 AM
TUES FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO
60 NM OFFSHORE.
&&
.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH WEDNESDAY)...STORY TODAY WILL BE THE WIND
AND THE HEAT. A LAKE WIND ADVISORY HAS BEEN HOISTED FOR ALL OF SE GA
AND NE FL. ANY STRATOCU CEILINGS THAT DEVELOP BETWEEN NOW AND
SUNRISE SHOULD MIX OUT FAIRLY QUICKLY THIS MORNING...PAVING THE WAY
FOR AMPLE SUNSHINE. BOTH AMG AND GNV SET MAX TEMPERATURE RECORDS
YESTERDAY. THE PATTERN APPEARS FAVORABLE FOR PERHAPS A NEAR REPEAT
PERFORMANCE TODAY. MODELS USUALLY UNDER-ESTIMATE MAX TEMPERATURES IN
GUSTY SOUTHWEST FLOW AHEAD OF A FRONTAL SYSTEM. GIVEN THIS AND THE
RECENT COOL BIAS ON MAX TEMPS...DECIDED TO GO SEVERAL DEGREES ABOVE
MOS TODAY. THE RECORD HIGHS FOR THIS DATE ARE 84 AT AMG AND 87 AT
GNV. NOT LIKELY TO SEE AN ATLANTIC SEABREEZE GIVEN THE SOUTHWEST
FLOW...SO JAX COULD ALSO SNEAK UP THERE CLOSE TO RECORD TERRITORY
(87 FOR THIS DATE).
GUSTY
A SCATTERED TO BROKEN LINE OF CONVECTION WILL MOVE INTO SE GA
THIS EVENING. THIS ACTIVITY WILL DECREASE IN INTENSITY AND
COVERAGE AS IT PRESSES SOUTH ACROSS NE FL DURING THE NIGHT. THIS
WILL NOT BE A LONG DRAWN OUT PRECIP EVENT. RAIN WILL COME THROUGH
FAIRLY QUICKLY WITH MOSTLY LIGHT AMOUNTS EXPECTED...ALTHOUGH A
FEW SPOTS MAY PICK UP A QUICK HALF INCH IN THE STRONGEST
CONVECTION. BEST PVA ALONG THE MID LEVEL TROUGH WILL LAG BEHIND
THE SURFACE FRONT...HOWEVER THERE WILL BE SOME WEAK UPPER LEVEL
DIVERGENCE OVER SE GA. DECENT LLJ JET DYNAMICS WILL BE AVAILABLE
WITH A 40 TO 45 KNOT JET CORE EXPECTED TO MOVE OVER AREAS ALONG
AND NORTH OF THE I-10 CORRIDOR. BUFR SOUNDINGS ARE NOW INDICATING
MUCH LESS CINH THAN LAST NIGHT...SO WITH RELATIVELY DRY AIR IN THE
UPPER LEVELS...THERE MAY BE ENOUGH DOWNWARD ACCELERATION FOR
ISOLATED STRONG WIND GUSTS (UP TO 50 MPH) IN SE GA.
LOW CHANCE OF SHOWERS WILL EXTEND INTO TUESDAY MORNING SOUTH OF
THE I-10 CORRIDOR. WINDS WILL QUICKLY VEER TO THE NORTHEAST AND
BECOME GUSTY ALONG THE COAST ON TUESDAY. THIS WILL HOLD
TEMPERATURES IN THE 60S ALONG THE COAST. MID LEVEL TROUGH WILL
SLIDE ACROSS THE AREA AROUND THE NOON HOUR. MUCH COOLER CONDITIONS
WILL THEN PREVAIL THROUGH WEDNESDAY AS TEMPERATURES RETURN TO WHAT
WE WOULD TYPICALLY EXPECT FOR THIS TIME OF YEAR.
LONG TERM (THURSDAY THROUGH SUNDAY)...HIGH PRESSURE RIDGE WILL
CONTINUE TO EXTEND SOUTHWARD OVER THE ATLANTIC STATES THROUGH
FRIDAY. AS ADVERTISED...TEMPERATURES WILL GENERALLY REMAIN NEAR
CLIMO WITH A PRONOUNCED ONSHORE FLOW EXPECTED ACROSS THE COASTAL
SECTIONS. MAINLY DRY CONDITIONS ARE INITIALLY FORECAST...WITH THE
NEXT CHANCE FOR ORGANIZED SHOWERS RETURNING NEXT WEEKEND WITH
EXPECTED ARRIVAL OF NEXT WEATHER SYSTEM.
&&
ECZHazardous weather outlook, Feb 28, 4:37 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 AM EST MON FEB 28 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010945-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
437 AM EST MON FEB 28 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST GEORGIA
TONIGHT...
A BROKEN TO SCATTERED LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE INTO SOUTHEAST GEORGIA THIS EVENING. ISOLATED STRONG
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF NE FL
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
Wildfire, Brantley
- When
- February 28, 12:30 PM EST to 3:00 PM EST
- Where
- Brantley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.197, -81.982 (the zone’s center; the record gives no point)
A brush wildfire started in Brantley county between 12:30 and 1 pm LST. The fire had burned 2,200 acres as of 10 pm LST that day. Crews had a hard time controlling the fire due to high winds in the area.
The Brantley County Sheriff's Office opened an evacuation center for voluntary evacuees inside the Hickox Baptist Church in Nahunta. Residents around Randal Cruise Road, Caney Bay Road and Tiger Lake Road in Brantley closest to the fire were allowed to evacuate.
Tractor plows (21) and 2 helicopters responded, and a patrol plane was monitoring fire growth.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276318.